Oklahoma, 2022Wildfire in Oklahoma, April 5 to 11, 2022
April 5 to 11, 2022 · NWS AMA · 1 event in 1 county or zone
A strong cold front moved in from the north on the 5th bringing with it some windy conditions. Prolonged drought conditions combined with low relative humidity and these winds lead to a wildfire that consumed 24,542 acres over the span of 6 Days.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved in from the north on the 5th bringing with it some windy conditions. Prolonged drought conditions combined with low relative humidity and these winds lead to a wildfire that consumed 24,542 acres over the span of 6 Days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 5, 5:22 AM CST, 6 hours 36 minutes earlier.
Area forecast discussion, Apr 5, 5:22 AM CST, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
622 AM CDT Tue Apr 5 2022
.AVIATION...
VFR conditions expected throughout the 12Z TAF period. Some low
cigs and patchy fog continues to remain just east of KAMA and will
likely do so. Will put in short amendment, if low clouds get
further west. Otherwise, mostly clear skies past 15-16Z with
breezy westerly winds sustained 15 to 25 kts with peak gusts over
30 kts at times. Watching a cold front move south after 00Z
Wednesday. Winds will shift to northerly behind cold front after
00Z towards the end of the TAF period for all sites. Winds will
still still be around 15 to 20 kts sustained out of the north
behind the front.
Meccariello
&&
.PREV DISCUSSION... /Issued 255 AM CDT Tue Apr 5 2022/
SHORT TERM...Today through Tomorrow Night...
Main focus over the short term forecast period will be fire
weather conditions, which will be further explained in the fire
weather section below.
To start off this morning, latest satellite and surface
observations shows an area of low clouds and patchy fog developing
in the SE TX Panhandle and expand northward. This is due to a
narrow axis of surface moisture advecting into the eastern
Panhandles downstream of a sfc trough from NW Texas where
precipitation occurred yesterday. Areas of low clouds and patchy
fog across the eastern Panhandles will slowly erode from west to
east with clearing conditions between 14-16Z.
Overall for today, warm temperatures will be in the forecast with
westerly downslope surface winds. Under mostly clear skies,
high temperatures today will range from lower 80s in the
northwestern combined Panhandles to lower 90s in the southeastern
Texas Panhandle. As a surface low develops in SE Colorado and
moves into the eastern Panhandles this afternoon, winds will be in
question. Strongest winds may occur just south and west of the
surface low where the strongest sfc gradient will take place.
Will watch sfc obs closely with any adjustment of the track of the
center of the surface low may bring some breezy winds back into
the Panhandles, especially the western and southwestern TX
Panhandle.
Going into tonight, a cold front will move south throughout the
Panhandles. Especially for the eastern Panhandles, a developing
H850 jet in the wake of the cold front will produce some brief
windy conditions with sustained winds that could reach 25-35 mph
at times. Low temperatures behind the front for tonight will range
from near freezing for the NW Panhandles to lower 40s in the SE TX
Panhandle.
Going into the day tomorrow, as the main surface low begins to
occlude over the upper Midwest, the steepest sfc-H500 gradient
will set up over the Panhandles, in particular the northern
Panhandles. Could see the potential of some wind headlines
tomorrow afternoon, especially for the Oklahoma Panhandle. Will
have to watch trends closely. High temperatures in the wake of the
cold front will drop to slightly below average for early April.
Meccariello
FIRE WEATHER...Today and Tomorrow...
Elevated to critical fire weather conditions are expected today
and tomorrow for the Panhandles.
For today, the track of a surface low into the eastern Panhandles
later this afternoon will bring the best chance for critical fire
weather conditions for the western Panhandles and the majority of
the central Panhandles. Elevated fire weather conditions will
exist for the eastern Panhandles. Min RH values will be as low as
10 percent. 20 ft winds will be strongest in the SW Texas
Panhandle where westerly 20 ft winds will peak around 20 to 30
mph with higher gusts at times. ERC percentiles will be highest
in the western Panhandles in the 85th to near 90th percentile. Max
RFTI values today will range from 4 to 6.
Critical fire weather conditions expected tomorrow for the
majority of the Panhandles, especially the northern Panhandles
where winds will be strongest. 20 ft winds tomorrow will be 25 to
35 mph with higher gusts at times. ERC percentiles will be higher,
especially in portions of the western OK Panhandle, where they
will top out around the 90th to 95th percentile. With min RH
values as low as 8 percent, max RFTI values will be as high as 6
to 7.
Meccariello
LONG TERM...Thursday through Monday
Tight 700 mb and 500 mb gradient across the Panhandles Thursday as
a result of the vigorous upper low over the upper Midwest and
upper ridge over the western states. Dry northwesterly upper flow
Thursday through Saturday as the upper ridge builds east across
the Panhandles and then deamplifies by late Saturday. Upper flow
transitions to become more zonal late Saturday and then
southwesterly Saturday night through Monday. Closed upper low over
the Pacific Northwest Saturday night digs south into the Great
Basin region and Intermountain West Monday. Increasing high level
clouds will be possible by the weekend or early next week, but no
precipitation is expected.
Surface ridge across the Panhandles Thursday and Friday shifts
eastward away from the forecast area by Saturday as lee surface
trough develops across eastern Colorado and eastern New Mexico.
Surface flow will transition from northwest Thursday and Friday
around to the southwest Saturday through Monday. A cold front is
forecast to push south into the Panhandles late Sunday night into
Monday. Frontal boundary tracks slowly into the Panhandles Monday
before lifting back to the north as a warm front by 00Z Tuesday.
Schneider
FIRE WEATHER...
Thursday through Monday...
Critical fire weather conditions or elevated to critical fire
weather conditions will be possible Thursday through Monday.
Thursday and again Saturday appear to be the most widespread
critical across most or all of the Panhandles. Friday appears to
be more widespread elevated fire weather conditions. Max RFTI
values are forecast to be highest on Thursday and Sunday with 5
to 7. The Max RFTI values on Saturday and Monday are forecast to
be as high as 3 to 5 with Max RFTI values forecast to be 1 to 3.
Minimum afternoon relative humidity values Thursday, Friday and
Monday as low as 10 to 12 percent. Minimum afternoon relative
humidity values on Saturday are forecast to be as low as 7 to 9
percent and as low as 8 to 10 percent on Sunday.
20 foot winds on Thursday are forecast to be northwest to north
with speeds 30 to 40 mph with gusts near 55 to 60 mph. Northwest
20 foot winds 15 to 25 mph with higher gusts Friday and then
becoming southwest 15 to 25 mph with higher gusts Saturday through
Monday.
ERC values Thursday are forecast to be mostly in the 70th to 89th
percentile but increasing into the 90th to 96th percentile by
Friday through Monday.
Schneider
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from noon today to 9 PM CDT this evening for
the following zones: Armstrong...Carson...Dallam...Deaf
Smith...Donley...Hartley...Moore...Oldham...Palo Duro
Canyon...Potter...Randall...Sherman.
OK...Red Flag Warning from noon today to 9 PM CDT this evening for
the following zones: Cimarron...Texas.
&&
29/11Hazardous weather outlook, Apr 5, 2:09 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
309 AM CDT Tue Apr 5 2022
OKZ001>003-TXZ001>020-317-052200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
309 AM CDT Tue Apr 5 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Critical fire weather conditions are likely this afternoon through
early this evening across the western half of the Texas Panhandle
and the western and central Oklahoma Panhandle, where a Red Flag
Warning is in effect. Elevated fire weather conditions are expected
across the remainder of the eastern Texas and Oklahoma
Panhandles.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Elevated to critical fire weather conditions are possible mainly
during the afternoon and evening hours Wednesday through Monday
across most, if not all, of the Texas and Oklahoma Panhandles.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions today through
Monday.
Schneider
Wildfire, Beaver
- When
- April 5, 11:58 AM CST to April 11, 5:23 PM CST
- Where
- Beaver forecast zone
- Reported by
- County Official
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The Beaver River Fire resulted in 2 residence buildings and some number of outbuildings being lost to fire. No injuries occurred but one fire apparatus was consumed by the fire after flipping over. The Fire Department had difficulties containing the fire due to very soft sand impeding proper positions of fire apparatuses. 2 Balko, OK firefighters were injured and taken to the burn unit in Lubbock due to the overturned apparatus. The fire burned an estimated 24,542 acres.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Georgia, April 5, 20221 death · 12 injured · EF4 · 12 events
- Tornadoes and Damaging Winds in South Carolina, April 5, 20221 injured · $62,000 · EF3 · 45 events
- Tornadoes and Hail in Georgia, April 5 to 7, 20223 injured · $7,000 · EF3 · 59 events
- Tornadoes and Flash Flood in South Carolina, April 5, 20221 injured · $20 · EF3 · 17 events
- Tornadoes and Flash Flooding in Mississippi, April 5, 2022$1.3 million · EF2 · 42 events
- Tornadoes and Damaging Winds in Louisiana, April 5, 20221 death · $10,000 · EF1 · 19 events
- Tornadoes and Hail in Georgia, April 5 to 7, 2022$660,000 · EF1 · 47 events
- Wildfire and High Wind in New Mexico, April 5 to 30, 2022$10 million · 56 kt wind · 5 events
- Tornadoes and Hail in Alabama, April 5 to 6, 2022EF2 · 23 events
- Tornadoes and Hail in Alabama, April 5, 2022EF2 · 16 events
- Tornadoes and Damaging Winds in Alabama, April 5, 2022$206,000 · EF1 · 15 events
- Tornadoes in Mississippi, April 5, 2022EF2 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024758.